Arrhythmia

Antibiotic interaction warning for DOACs bleeding risk


Co-administration of clarithromycin and a DOAC increases the risk of a major haemorrhage in elderly patients, researchers have warned.

According to a Canadian study of 25,000 patients being treated with a DOAC and either clarithromycin or azithromycin, there was a significant difference in the 30-day rates of hospitalisation or an ED visit with major haemorrhage.

Patients were all older than 65 years with 46% over 75 years of age. Major haemorrhage included upper or lower GI, intracerebral, subarachnoid or other non-traumatic intracranial bleeds.

The study, published in JAMA Internal Medicine, found patients treated with DOAC and clarithromycin had a 1.7 times higher rate of presentation to hospital with haemorrhage than patients on a DOAC and azithromycin (0.77% v 0.43%).

“Furthermore, the hemorrhage rate was similarly elevated when comparing periods of clarithromycin use with periods of nonuse within the same individual,” the study said.

There was no evidence of any difference in bleeding risk between rivaroxaban, apixaban and dabigatran.

The authors said their findings were consistent with the known pharmacokinetics of the antibiotics – with clarithromycin but not azithromycin shown to increase the serum levels of DOACs by 20-100%.

They noted that product information sheets for DOACs include warnings about increased bleeding risk with the concurrent use of strong CYP3A4 and Pgp inhibitors but the clinical relevance was previously unknown.

“Our results suggest that the coadministration of clarithromycin and DOACs poses a small but significant drug-drug interaction and a higher clinical 30-day rate of hemorrhage.”

“Thereby, an individual’s hemorrhage risk, indication for anticoagulation, and availability of a suitable antibiotic substitute need to be carefully considered.”

“In scenarios in which DOAC and clarithromycin are concurrently administered, our findings suggest a potential role for monitoring DOAC levels to prevent supratherapeutic levels.”

“Clinicians need to consider the risk of hemorrhage, the indication and microbial susceptibility of the infection being treated, and whether viable alternatives (either anticoagulant or antimicrobial) are readily available,” they said.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic